North Carolina, 2006

Damaging Wind in North Carolina, May 18, 2006

May 18, 2006 · NWS RAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 18, 1:50 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, May 18, 1:50 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT THU MAY 18 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY/...

THROUGH TONIGHT: SHORT RANGE THREAT OF SEVERE HAIL STILL LOOKS
REASONABLE. DYNAMIC LIFT APPEARS TO BE IMPROVING AS A STRONG
VORTICITY MAXIMUM DIVES DOWN INTO THE MID LEVEL TROUGH BASE... AND
THE LEFT EXIT REGION OF THE DIVING 100+ KT UPPER JET APPROACHES.
LATEST LAPS SOUNDINGS SHOW CAPES NEAR 800 J/KG WITH INCREASING DEEP
LAYER SHEAR TO NEAR 40 KT. LAPSE RATES IN THE PRIME HAIL GROWTH
REGION OF -10C TO -30C ARE CLOSE TO 7 C/KM... THUS HAIL APPEARS
LIKELY WITH ANY STORM THAT GETS AN INTENSE CORE TO ABOVE 16 KFT.
WILL GO WITH LIKELY POPS THE REST OF THIS AFTERNOON INTO MID
EVENING... TAPERING OFF BY MIDNIGHT OR SHORTLY THEREAFTER AS THE
FRONT PUSHES OFFSHORE AND THE UPPER JET AXIS MOVES QUICKLY EASTWARD.
LOWS 49-56.

FRIDAY AND FRIDAY NIGHT: COLUMN DRIES OUT FAIRLY WELL BY FRIDAY
MORNING WITH NW TO W 850 MB FLOW. WITH SATELLITE DATA SHOWING
CONSIDERABLE HIGH CLOUDINESS AND A FEW MID CLOUDS UPSTREAM...
BELIEVE THIS WILL PASS OVERHEAD THROUGH MUCH OF FRIDAY. ALSO
ANTICIPATE SOME DIURNAL FLAT CUMULUS BENEATH THE SUBSIDENCE
INVERSION. EXPECT SLIGHTLY BELOW NORMAL HIGHS OF 72-78. THE NAM AND
GFS BOTH BRING A WESTERLY 850 MB JET OF 30-40 KT AND A SLUG OF
MOISTURE CONVERGENCE ACROSS SOUTHWEST NC FRIDAY NIGHT... AND WITH
POTENTIAL CONTRIBUTIONS FROM MINOR PERTURBATIONS IN THE MEAN
CYCLONIC MID LEVEL FLOW THAT ARE DIFFICULT TO TIME PRECISELY... HAVE
INCLUDED A SLIGHT CHANCE POP IN THE SOUTHWEST CWA. CURRENT LOWS
51-58 GOOD BUT WILL RAISE THEM A BIT IN THE SOUTHWEST.

SATURDAY THROUGH SUNDAY: AN UPPER JETLET AND MID LEVEL SHORTWAVE
DROP THROUGH THE MIDATLANTIC COAST SATURDAY... BUT WITH DOWNSLOPE
LOW LEVEL FLOW AND SCANT MOISTURE... EXPECT LITTLE MORE THAN
ENHANCED HIGH CLOUDINESS. FORECAST SOUNDINGS SHOW INCREASING
MOISTURE THROUGH THE COLUMN SUNDAY. AGAIN... MINOR WAVES ARE LIKELY
TO DROP INTO THE BROAD TROUGH BUT WILL BE TOUGH TO TRACK. MCS
ACTIVITY APPEARS LIKELY SATURDAY NIGHT IN THE MISSISSIPPI VALLEY.
THE NAM SHOWS INCREASING PRECIPITABLE WATER VALUES WELL ABOVE NORMAL
INTO NC SUNDAY... AND THE THERMAL WIND FIELD AND MEAN CLOUD LAYER
WIND INDICATE A GOOD SHOT AT MCS ACTIVITY OR REMNANTS CROSSING THE
CWA ON SUNDAY. HAVE INTRODUCED CHANCE POPS... LOW AT THIS TIME DUE
TO THE DOWNSLOPE BOUNDARY LAYER FLOW WHICH COULD LIMIT COVERAGE. -GIH

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

NOT A GREAT DEAL OF CONFIDENCE EARLY NEXT WORK WEEK... SINCE THE
SOUTHWARD EXTENT OF A BACKDOOR FRONT DROPPING DOWN THE NORTHEAST AND
MIDATLANTIC COAST SUNDAY NIGHT INTO MONDAY WILL DEPEND GREATLY ON
HOW MUCH THE UPPER VORTEX OVER NEW ENGLAND DIGS SOUTHWARD. GIVEN THE
FAR NORTHWARD POSITION OF THIS LOW... THE POSSIBILITY EXISTS THAT
THE COLD FRONT WILL HANG UP THROUGH NC... RATHER THAN DROP SOUTH OF
THE STATE AND BRING A DRY AIR MASS OVER THE STATE. THE SURFACE HIGH
BUILDING IN IS TAPPING INTO SOME COOLER AIR BUT IS NOT TERRIBLY
STRONG... SO HAVE DOUBTS THAT IT (PLUS THE MID LEVEL FLOW) ARE
ENOUGH TO PUSH THE FRONT TOO FAR SOUTH. THINK IT IS PRUDENT TO
INCLUDE A LOW CHANCE OF SHOWERS AND STORMS... MAINLY IN THE
AFTERNOON AND EARLY EVENING... THROUGH MID WEEK. THE MID LEVEL
VORTEX SWINGS NORTHEAST THROUGH WEDNESDAY... THEN WOBBLES OVER FAR
EASTERN CANADA WHILE WEAKENING INTO AN OPEN TROUGH AS ANOTHER UPPER
LOW DEVELOPS OVER EASTERN HUDSON BAY. DONT EXPECT MUCH MID LEVEL
SHORTWAVE RIDGING AS THE EASTERN CANADA LOW WEAKENS/DEPARTS. WILL
HOLD ONTO TEMPERATURES CLOSE TO OR JUST BELOW SEASONAL NORMALS. -GIH

 &&

.AVIATION...

A COLD FRONT WILL MOVE EAST THROUGH THE TAF AREA THIS EVENING. CLOUD
BASES GENERALLY 6-8 THOUSAND FEET AND VISIBILITY UNRESTRICTED.
CONDITIONS LOWERING TO MVFR CEILINGS WITH MVFR TO IFR VISIBILITY IN
SHOWERS AND THUNDERSTORMS. SOUTHWEST TO WEST WINDS 15 TO 30 MPH.
AFTER 04Z VFR CONDITIONS WITH NORTHWEST WINDS AT 10 TO 15 MPH.-RHJ

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...RHJ
Hazardous weather outlook, May 18, 2:56 AM EST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
356 AM EDT THU MAY 18 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-190800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
356 AM EDT THU MAY 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS CENTRAL NORTH CAROLINA THIS
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
ACCOMPANY THE FRONT...WITH ACTIVITY ENDING BY MIDNIGHT IN THE
INTERSTATE 95 CORRIDOR. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE
WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 18, 2:10 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
310 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             ASHEBORO                35.72N 79.81W
05/18/2006  E0.88 INCH       RANDOLPH           NC   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED IN THE CITY OF ASHEBORO AT
            PRESNELL ST. AND US 220.

&&

BSD
Local storm report, May 18, 2:17 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
317 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             ASHEBORO                35.72N 79.81W
05/18/2006  E0.88 INCH       RANDOLPH           NC   LAW ENFORCEMENT

            PEA TO NICKEL SIZE HAIL REPORTED IN ASHEBORO.

&&

BSD
Local storm report, May 18, 2:40 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
340 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             1 S LEXINGTON           35.79N 80.26W
05/18/2006  E0.88 INCH       DAVIDSON           NC   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED 1 MILE SOUTH OF LEXINGTON AT
            THE LINWOOD EXIT OFF OF I-85.

&&

BSD
Special weather statement, May 18, 2:53 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
353 PM EDT THU MAY 18 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-190300-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
353 PM EDT THU MAY 18 2006

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING...

A COLD FRONT WILL DROP SOUTHEAST THROUGH CENTRAL NORTH CAROLINA THIS
EVENING. THE COMBINATION OF AN UNSTABLE AIR MASS AND INCREASING
WINDS ALOFT AHEAD OF THE FRONT WILL LEAD TO SCATTERED
THUNDERSTORMS... SOME OF THEM POSSIBLY SEVERE.

THE GREATEST RISK OF SEVERE STORMS WILL BE OVER WESTERN AND
NORTHERN PORTIONS OF CENTRAL NORTH CAROLINA... NORTH OF A LINE FROM
CHARLOTTE THROUGH CLINTON. THE MOST LIKELY TIME FRAME FOR THE SEVERE
WEATHER THREAT WILL BE BETWEEN 4 PM AND 10 PM. THE MAIN THREAT WILL
BE FROM LARGE HAIL OF PENNY SIZE OR LARGER. STRONG WIND GUSTS OVER
60 MPH MAY ALSO OCCUR.

STAY TUNED TO NOAA WEATHER AND ALL HAZARDS RADIO OR LOCAL MEDIA
FOR THE LATEST FORECASTS AND ANY POSSIBLE WATCHES OR WARNINGS.

HARTFIELD
Local storm report, May 18, 3:04 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
404 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             ARCHDALE                35.90N 79.97W
05/18/2006  E0.50 INCH       RANDOLPH           NC   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED IN ARCHDALE AT US 311 AND BAKER
            RD.

&&

BSD
Local storm report, May 18, 3:15 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
415 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             LEXINGTON               35.81N 80.26W
05/18/2006  E1.00 INCH       DAVIDSON           NC   TRAINED SPOTTER

            QUARTER SIZE HAIL COVERING THE GROUND REPORTED IN
            LEXINGTON AT HWY 8 AND I-85

&&

BSD

The radar

The Raleigh/Durham radar (KRAX), 116 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Guilford

When
May 18, 3:25 PM EST
Where
Guilford County, Climax
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.917, -79.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506507.